Jump to content

What would you do first?

Posted

With a baby who has respiratory depression due to narcotics before it's birth? Would you give O2 then narcan or vice versa? Everyone seems to have their own opinion so I figured I'd ask here and see what I get.

I'll tell you what our facility does a little later.

nurseangel47

Specializes in geriatric, hospice, med/surg. Has 26 years experience.

Remembering the ABCs of resuscitation: airway, breathing, circulation...

I'd go for the oxygenation, then narcan and there should hopefully be more than one pair of hands doing this type of resus...so simultaneous efforts might could afford one doing the airway assist and the other(s) taking care of the narcan aspect...that's my opinion and preference for order of things anyway...and I'm not a NICU or nursery nurse, either...just ol' common sense nursing judgement....

Elvish, BSN, DNP, RN, NP

Specializes in Community, OB, Nursery.

Depends on the situation, of course. NEVER NEVER give Narcan to a babe whose mom got opioids less than an hour before delivery (at least not in our hospital) or who has used crack/cocaine.

I personally try some stim to make him cry if his lungs are junky. Sometimes that alone does the trick. If he's still junky we do chest PT. Then we try bbO2. Very rarely do we Narcan babies, although it does sometimes work miracles.

Every situation is different though.

SmilingBluEyes

Has 26 years experience.

Os first. Narcan only if your ABC interventions are not working. ALL newborns receiving Narcan go to our nursery for a mandatory 4 hours' minimum observation, on the monitors, if they receive Narcan.

We rarely, if ever, use Narcan anymore. I can't remember the last time we really did!

AnnieOaklyRN, BSN, RN, EMT-P

Specializes in ED, Pedi Vasc access, Paramedic serving 6 towns.

Arwen what is the contraindication for giving a newborn narcan if mom was given opoids less than an hour before delivery?? I am not familar with this and am just looking for more info. thanks

Swtooth

Arwen what is the contraindication for giving a newborn narcan if mom was given opoids less than an hour before delivery?? I am not familar with this and am just looking for more info. thanks

Swtooth

:yeahthat: Why wouldn't you give narcan in this situation? Seems to me if mom got opioids within 1 hour of delivery you'd be more likely to need narcan. I know you don't give it if mom is an addict and used lots of drugs during pregnancy.

With a baby who has respiratory depression due to narcotics before it's birth? Would you give O2 then narcan or vice versa? Everyone seems to have their own opinion so I figured I'd ask here and see what I get.

I'll tell you what our facility does a little later.

Having just finished taking a test on this, I'd say O2!! We're taught Oxygen first, then Fluids and everything else. Always check your ABC's! :)

If the baby truly needs Narcan because they aren't breathing then O2 isn't going to be a whole lot of help to the baby since the baby isn't breathing. Once the baby is breathing though a little blowby O2 won't hurt.

Jolie, BSN

Specializes in Maternal - Child Health. Has 35 years experience.

Resuscitation of a newborn always begins with drying, gentle tactile stimulation, and proper positioning of the infant. In most cases, this will be sufficient to stimulate respiratory effort.

If a newborn has true respiratory depression, simply giving O2 (via blow-by or mask) will not suffice. If the kid isn't breathing, the concentration of O2 being supplied to him is irrelevant, because it is not getting into his lungs.

In the case of respiratory depression, PPV is needed, and should always be attempted prior to administering any drug, especially Narcan, because it is possible that the baby's respiratory depression is due to retention of CO2, and not the narcotics. It is never safe to assume that a baby is depressed simply because mom has recently received narcotics. In fact, most infants who are exposed to narcotics shortly prior to delivery have no respiratory depression at all.

So, to sum it up: 1. Dry, stimulate and position infant. 2. PPV for babies with respiratory depression. 3. Narcan is a distant third, and to be used with great care.

So at my facility we do O2 via PPV first then narcan though there have been some nurses where I work that suggest narcan should be given first. They say that the narcan will reverse the effects of the narcotic and therefore the respiratory depression in the baby without the need for PPV.

I personally do O2 first and am anxious to see what the revisions to NRP will be and if any of this will be part of the revisions.

louloubell1

Specializes in Anesthesia.

Baby needs to breathe while narcan is being drawn up, administered, circulating, and exerting effect. This takes time, and if they aren't breathing on their own or not ventilating sufficiently they need PPV via mask now, not 4 minutes from now. Always, always, always breathe the baby. Matter of fact, the answer to almost every question you'll ever be asked in NRP is: Breathe The Baby. Oh, and I disagree with the notion of no narcan if mom received opioids less than an hr before birth.

nurse79

Specializes in Mother/Baby;L/D. Has 8 years experience.

Just last week a nurse on our unit used narcan for an infant that was NOT breathng despite tactile stim and O2. she has never used it but the infant began breathing instantly..before even the full dose was injected. I too believe it should be used as a last resort...

rjflyn, ASN, RN

Specializes in Emergency. Has 23 years experience.

I just recertified NRP, Narcan hardly gets a mention. If the baby isn't breathing it needs as others have stated positive pressure ventilation. Also one needs a route to give the narcan, and you best be securing an airway ie ET tube before even thinking about IV access.

Rj

Jolie, BSN

Specializes in Maternal - Child Health. Has 35 years experience.

Just last week a nurse on our unit used narcan for an infant that was NOT breathng despite tactile stim and O2. she has never used it but the infant began breathing instantly..before even the full dose was injected. I too believe it should be used as a last resort...

20 years ago, before NRP was widely taught, Neonatal Narcan was stocked on our resuscitation cart. If I remember correctly, its concentration was 0.02mg/ml. Extremely dilute, and literally useless in terms of reversing narcotic action. I contend that the babies who "responded" to it with improved respiratory effort were actually crying in response to the needle stick. That's probably what happened in your example, as well.

Elvish, BSN, DNP, RN, NP

Specializes in Community, OB, Nursery.

Did I say not to Narcan a baby when Mom had gotten opioids??? Brain fart. I think I meant to say not to narcan unless Mom got opioids. Oops. That's what I get for trying to respond while chasing a 2 year old.

I'm just a begining nursing student, but this did happen to me with my first child at delivery. He was vacuum assisted, purple at birth, they started 02, then narcan. He is now a very intelligent 8 1/2 year old.

SaderNurse05, BSN, RN

Specializes in Tele, Infectious Disease, OHN. Has 2 years experience.

Did I say not to Narcan a baby when Mom had gotten opioids??? Brain fart. I think I meant to say not to narcan unless Mom got opioids. Oops. That's what I get for trying to respond while chasing a 2 year old.

Wow, I feel better. I am not a NICU nurse but I was really confused:confused: . Good luck with your 2 year old!

SmilingBluEyes

Has 26 years experience.

We can all agree, ABCs first. Narcan per policy. If unclear, one maybe should review the NRP codes and policies. I myself, review NRP more like every 6 months to year, versus every two, (for recert)---because I do tend to get uncomfortable with the unfamiliar. I am no baby nurse expert, so I feel constant review in my mind's eye of what to do is not only a good idea, but absolutely necessary. A couple months back, our NRP instructor pulled a "code" at change of shift. I was coming off a long and bad night shift and resisted even participating, but did. I failed, miserably. So her objective was served, to WAKE ME UP.

Not long after that, we had a routine delivery in the OR, repeat c/section--elective. Healthy mom, good looking fetus on strip. Baby was vigorous on the sterile field, fighting the OB the whole time they worked to get her out and cut the cord. Placed on warmer, BAM, secondary apnea. No breathing effort, no tone, heart rate 50. Just like THAT. Fortunately, I and the baby nurse (I was circulator, but I always go to the warmer when baby is out, to be sure a second set of hands is not needed)--- worked well together.

I went into autopilot , as did the other nurse. She breathed the baby, I did chest compressions. By the time the expert nursery nurse (the NRP instructor herself) came to assist, the baby was breathing, pink, heart rate 120. She said to me, "YOU PASS"---- rofl. Hate tests like that.

So if you are at all unsure, or rusty, you need to review and practice. You never, ever know when a "bad" baby will be handed to you ,and the worst strips can be fine---the best strips can lie. Just be prepared.

Guest
This topic is now closed to further replies.